Heparin induced thrombocytopenia in the critically ill patient.

Link to article at PubMed

Heparin induced thrombocytopenia in the critically ill patient.

Chest. 2017 Dec 15;:

Authors: East JM, Gazdewich CC, Granton JT

Abstract
Heparin induced thrombocytopenia (HIT) is associated with significant morbidity and mortality. Critically ill patients are commonly thrombocytopenic and exposed to heparin. Although HIT should be considered, it is not usually the cause of thrombocytopenia in the medical-surgical ICU population. A systematic approach to the critically ill patient with thrombocytopenia using clinical features, complemented by appropriate laboratory confirmation should lead to a reduction in inappropriate laboratory testing and reduce the use of more expensive and less reliable anticoagulants. If deemed as being intermediate or high risk for HIT or if HIT is confirmed by the serotonin release assay, Heparin should be stopped, Heparin-bonded catheters removed, and a direct antithrombin or fondaparinux should be initiated to reduce the risk of thrombosis. Coumadin is absolutely contraindicated in the acute phase of HIT and if administered its effects must be reversed by vitamin K.

PMID: 29253554 [PubMed - as supplied by publisher]

Leave a Reply

Your email address will not be published.